Louisiana, 2010

Damaging Winds and Lightning Strikes in Louisiana, June 28, 2010

June 28, 2010 · NWS SHV · 4 events in 3 counties and zones

Isolated thunderstorms developed across the region during the afternoon and early evening hours of June 28th. These storms developed in a very unstable atmosphere and given the fact that temperatures were well into the 90s and approaching 100 degrees when these thunderstorms developed, there was a sufficient layer of drier air in the lower levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$420,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated thunderstorms developed across the region during the afternoon and early evening hours of June 28th. These storms developed in a very unstable atmosphere and given the fact that temperatures were well into the 90s and approaching 100 degrees when these thunderstorms developed, there was a sufficient layer of drier air in the lower levels of the atmosphere. Therefore, when these storms dissipated, they produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 28, 2:27 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 28, 2:27 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
327 PM CDT MON JUN 28 2010

.DISCUSSION...
CLOSED LOW NORTH OF THE GREAT LAKES WITH A TROUGH EXTENDING SOUTH
INTO EAST TEXAS THIS AFTERNOON. THIS SYSTEM HAS BROUGHT A WEAK COLD
FRONT INTO THE AREA...CURRENTLY ACROSS MCCURTAIN COUNTY OKLAHOMA.
A LINE OF STORMS HAS DEVELOPED ALONG THE FRONT AND THIS LINE WILL
MOVE SLOWLY SOUTHEAST WITH THE FRONT. TONIGHTS FORECAST WILL HAVE
LIKELY POPS ALONG THE BOUNDARY...WITH BEST COVERAGE THIS EVENING
FROM NORTHEAST TEXAS INTO SOUTHWEST ARKANSAS. ON TUESDAY...THE
FRONT WILL BECOME MORE DIFFUSE...AND SHOULD BE ACROSS NORTH
CENTRAL LOUISIANA INTO DEEP EAST TEXAS. BEHIND THE FRONT SLIGHTLY
DRIER AIR TO THE NORTH...WITH ANY RAIN ISOLATED IN COVERAGE.
SLIGHTLY LOWER DEWPOINTS IN THE NORTHERN ZONES EXPECTED BY TUESDAY
EVENING.

IN THE EXTENDED...WILL CONTINUE A CONSERVATIVE TREND...KEEPING
COVERAGE TO SCATTERED AT BEST. THERE IS SOME FORECAST UNCERTAINTY
WITH REGARD TO TROPICAL SYSTEM ALEX...BUT WITH CURRENT FORECAST TRACK...
NOT EXPECTING MUCH FOR THIS AREA. LATEST GFS TRENDS WITH TEMPS AND
POPS LEANING THIS DIRECTION ALSO...SHOWING HIGHS IN THE 90S AND
ONLY SCATTERED CONVECTION.

&&

.AVIATION...

MOSTLY VFR CONDITIONS WILL CONTINUE ACROSS THE REGION THROUGH THIS
PD. A LINE OF STRONG CONVECTION HAS DEVELOPED ALONG A WEAK FRONTAL
BOUNDARY ACROSS EXTREME NE TX/SW AR/AND SE OK. CONVECTION HAS ALSO
DEVELOPED ACROSS PARTS OF DEEP E TX...AND CENTRAL LA. ANY PERSISTENT
CONVECTION WILL RESULT IN LOCALIZED AREAS OF MVFR CIGS/VSBYS. EXPECT
FOR THE TSRA IN THE S TO DIMINISH WITH SUNSET... AND TSRA ALONG
FRONT TO FIZZLE BY 29/06Z. SCT CU AND ISLD CONVECTION WILL AGAIN
DEVELOP BY MID MORNING TUESDAY. LIGHT AND VRB WINDS WILL CONTINUE
THROUGH THE OVERNIGHT HOURS...INCREASING TO 4-8 KTS OUT OF THE NE AS
HEATING COMMENCES TUESDAY. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  75  92  75  91  73 /  50  50  20  20  10
MLU  73  92  73  90  72 /  50  70  30  30  20
DEQ  72  91  68  90  68 /  60  30  10  10  10
TXK  73  91  71  90  71 /  60  50  20  10  10
ELD  74  91  73  91  70 /  50  50  20  20  10
TYR  75  90  73  90  74 /  60  40  20  20  10
GGG  76  91  74  90  75 /  50  30  20  20  10
LFK  75  92  75  91  74 /  40  40  40  30  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

14/12
Hazardous weather outlook, Jun 28, 11:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1200 PM CDT MON JUN 28 2010

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-291100-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
1200 PM CDT MON JUN 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
AND SOUTHWEST ARKANSAS...SOUTHEAST OKLAHOMA...EAST AND NORTHEAST
TEXAS...AND NORTHWEST AND NORTH CENTRAL LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...

A VERY WARM...MOIST AND UNSTABLE ATMOSPHERE WAS IN PLACE OVER THE
FOUR STATE REGION. EXPECT SCATTERED THUNDERSTORMS TO DEVELOP
THIS AFTERNOON AREA WIDE. THE STORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS...AND DEADLY
LIGHTNING. IN AND NEAR THE STRONGER STORMS A QUICK ONE HALF TO ONE
INCH OF RAINFALL WILL BE POSSIBLE. SEVERE STORMS...WITH WINDS
EXCEEDING 57 MILES AN HOUR...CANNOT BE RULED OUT...HOWEVER THE
PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

A COLD FRONT WILL BE MOVING VERY SLOWLY SOUTH ACROSS THE FOUR STATE
REGION PROVIDING A FOCUS FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS ON TUESDAY. SOME OF THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS...AND DEADLY
LIGHTNING. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL IS NOT EXPECTED TODAY AND TONIGHT.

In the hours before

Special weather statement, Jun 28, 4:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
502 PM CDT MON JUN 28 2010

TXZ152-165-282230-
ANGELINA-NACOGDOCHES-
502 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN EASTERN TEXAS...
     NACOGDOCHES AND ANGELINA...

INCLUDING THE FOLLOWING LOCATIONS...
     WODEN...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF WODEN...OR 9
MILES NORTHEAST OF LUFKIN...MOVING NORTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 28, 4:16 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT MON JUN 28 2010

ARZ061-282245-
NEVADA-
516 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     ROSSTON...

AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES NORTH OF BODCAW...OR 11 MILES
SOUTH OF PRESCOTT...MOVING EAST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 28, 4:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
520 PM CDT MON JUN 28 2010

ARZ073-LAZ006-282245-
UNION-
520 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 545 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTH CENTRAL ARKANSAS...
     UNION...
IN NORTH CENTRAL LOUISIANA...
     UNION...

INCLUDING THE FOLLOWING LOCATIONS...
     LAPILE...

AT 516 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 11 MILES SOUTH OF STRONG...OR 15
MILES SOUTHWEST OF HUTTIG...MOVING EAST AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Special weather statement, Jun 28, 4:40 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
540 PM CDT MON JUN 28 2010

LAZ017-TXZ167-282315-
SABINE-
540 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     SABINE...
IN EASTERN TEXAS...
     SABINE...

INCLUDING THE FOLLOWING LOCATIONS...
     COLUMBUS...TOLEDO BEND RESERVOIR SOUTH...FAIRMOUNT AND
     YELLOWPINE...

AT 537 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR TOLEDO BEND DAM...MOVING
NORTHWEST AT 10 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24
Local storm report, Jun 28, 4:41 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
541 PM CDT MON JUN 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     5 SE PERRYTOWN          33.64N 93.48W
06/28/2010                   HEMPSTEAD          AR   LAW ENFORCEMENT

            SEVERAL TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS ALONG
            HWY 278 NEAR THE HEMPSTEAD AND NEVADA COUNTY BOUNDARY.

&&

18
Special weather statement, Jun 28, 4:52 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
552 PM CDT MON JUN 28 2010

LAZ004-005-282315-
CLAIBORNE-LINCOLN-
552 PM CDT MON JUN 28 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 615 PM CDT...FOR THE FOLLOWING
PARISHES...

IN NORTHWEST LOUISIANA...
     CLAIBORNE...
IN NORTH CENTRAL LOUISIANA...
     LINCOLN...

INCLUDING THE FOLLOWING LOCATIONS...
     CORINTH AND LISBON...

AT 546 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF MOUNT ZION NEAR
CORINTH...OR 15 MILES EAST OF HOMER. THIS STORM WAS  NEARLY
STATIONARY.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Shreveport radar (KSHV), 104 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
June 28, 5:00 PM CST
Where
Lincoln County, 4.13 mi W of Hico
Measured
54 kt (62 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
32.740, -92.790

A roof was blown off a modular home southeast of Lisbon, Louisiana.

Lightning, Caddo

When
June 28, 5:10 PM CST
Where
Caddo County, Greenwood
Property damage
$400,000
Reported by
Broadcast Media
Coordinates
32.430, -93.970

Lightning struck a home in western Caddo Parish in the community of Greenwood. The homeowners were in the house when the lightning strike occurred. There were no injuries but the lightning resulted in a large house fire and the house was deemed a total loss.

Lightning, Bossier

When
June 28, 5:10 PM CST
Where
Bossier County, Bossier City
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
32.520, -93.720

Lightning struck a home in the Olde Oaks subdivision resulting in structural damage to the house. No injuries were reported.

Thunderstorm Wind, Lincoln

When
June 28, 6:45 PM CST
Where
Lincoln County, Simsboro
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.530, -92.780

Several trees were downed in the community of Simsboro, Louisiana. Power was also out in the community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2010Every state in 2010This day in weather historyWarnings in Louisiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 229282, 229287, 229288, 229284.